Dear sonwithquestions, I agree with an evaluation from her doctors. She may find that PD medication will help these symptoms. I also would suggest increasing her fluid intake - by at least two 8 oz glasses of water per dayView Thread
Dear rcg71, I am sorry your mother is not doing well. While dementia can occur in people with PD, it is usually not this sudden. I would suggest she sees her physician to evaluate for dehydration, UTI, or other infection. If her cbc and metabolic blood work are OK, then I would talk to her neurologist about medication adjustment, adding a medicine for memory or for depression.
I am not in the habit of rec doctors for PD, but it is reasonable to ask your neurologist for a referral for a second opinion, or go to the APDA or NPF websites to see if there is a PD center nearby.View Thread
Dear knollgirl, Thank you for your note. It sounds like your grandfather may have what we call a "delirium." This usually occurs with another illness, a bladder infection, pneumonia or an electrolyte disturbance and dehydration. Simple blood tests and a urinalysis can determine this, so I would advise that he be seen by his general doctor. (My sense is that he is not tolerating the PD medications because he is dehydrated, and the medicines are lowering his blood pressure to the point that he is dizzy and feels awful.)
He also appears to be having hallucinations, and treatment with drugs like "Seroquel" at bedtime will often help this.
Lastly, you may wish to contact the county and ask for a social worker to see if there are some services available to help your grandparents with some of this burden.View Thread
Dear pddaughter, I am so sorry to be late in answering your note. (Thank you lovedogs and worn1 for your, as always, caring and helpful advice)
The decision to stop living is many times as amazing as life itself. There have been a handful of times in my practice in which I looked into the eyes of a person, and knew he or she would not be coming back to my clinic. Although I believe I understand the reasons for such a decision, I think it is amazing that someone can shut down and pass away. Lovedogs is right to suggest a Hospice evaluation. The saints who volunteer and work for Hospice understand this much better, and can be helpful in determining whether your Mother is ready, or if there are other things that she would like to try.
I would also look into her medical record for signs of additional, treatable illnesses, such as pneumonia or a UTI, and talk to her about sleeping. She may not be able to sleep in her new surroundings, and the facility can possibly make some changes that would help. Lastly, please know that many patients feel devastated when they are "put" in a care facility. I would talk to her about her sense of abandonment - and let her know you will never leave her.
Dear wescot Thank you for your note. It would be unusual for a DatSCAN to be abnormal, and I would encourage you to talk to your neurologist, and actually look at the scan. Here is a link to a presentation to the FDA, but the first slide shows the difference between a normal and abnormal:
If your scan looks abnormal, and your neurologist does not think this is parkinsonism, consider asking for a scan to be repeated - perhaps you are the "one in a million" that had a false positive result and the next will be ok.
If your neurologist does not think you have PD, ask him about other conditions that can produce this result, and if one of these could be the diagnosis. Please know, I am not sure I would have the answers to these questions in an office visit, and would likely suggest watching to see how this evolves. Do not give up on your doctor, if this is the response.View Thread
There are many things that can cause bladder symptoms, so an evaluation by a urologist is extremely important. However, there are some bladder symptoms associated with PD. Dopamine is an important (brain) neurotransmitter in the initiation of voiding, so if you bladder symptoms are occurring when you are "off," it may be useful to take a dose of a dopaminergic drug (levodopa or a fast-acting dopamine agonist (apomorphine injection). The rigidity of muscles in PD may also be a problem, because the voluntary urinary sphincter will become less relaxed when you are off, and this will create a sense of urgency. This symptom may also improve with dopaminergic therapy, but also may respond to other drugs for bladder urgency.View Thread
Dear njladyluck, Thank you for your note. The type of jerking movements you describe sound like "myoclonus." Myoclonus means "jerking" in doctor speak!
This type of movement is most often associated with decreasing blood levels of levodopa dosing, so I think it may be likely more often at the end of the day. Because you do not want to risk dyskinesia, your doctors decision to start a dopamine agonist - particularly the once a day patch, Neupro, makes good sense. I do suspect you have a mild case of PD, but it is important to take care of it - remember, it is the only PD you have, and everybody "lurking" on the site wants what is best for you.View Thread
Dear DEBSPIGZ, Thank you for your note. We have many people here to support you, and share there strategies for dealing with the worries that have been handed to you about a diagnosis of Parkinson's Disease. I am sorry that the doctor did not spend enough time with you.
Here are some basics. Parkinson's disease is an illness that causes motor and non-motor symptoms, but everybody has a unique combination of these signs. When making the diagnosis, I look for a resting tremor and slowness of movement when performing finger tapping or foot tapping. It usually affects one side of the body first - and so one side is often worse than the other. Other early symptoms may be vivid dreaming or depression.
Please know that this is not a 5 year or even a 20 year road. We have many good medicines for PD, and I think you would feel better with medicines like levodopa, pramipexole, rasagiline, ropinirole, rotigotine, or selegiline. Please consider looking at these websites for more information:
American Parkinson's Disease Association (APDA) National Parkinson Foundation (NPF) Parkinson's Disease Foundation (PDF)View Thread
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.